Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 35, NWS Indianapolis, IN

May 16, 2001Clay County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 16, 2001, 4:52 PM EST for Clay County, Indiana. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 16, 2001, 4:52 PM EST (21:52 UTC)
Expired
May 16, 2001, 5:30 PM EST
In force
38 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clay County, IN

The radar

The Indianapolis radar (KIND), 75 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 5:22 PM ESTHail 0.88Brazil, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 3:15 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 162152
SVRIND
INC021-162230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
452 PM EST WED MAY 16 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAY COUNTY IN WEST CENTRAL INDIANA

* UNTIL 530 PM EST

* AT 449 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CARBON...OR ABOUT 17 MILES NORTHEAST OF
  TERRE HAUTE...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARBON AT 500 PM EST
  BRAZIL AT 525 PM EST
  STAUNTON AT 530 PM EST

IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3961 8704 3960 8723 3934 8727 3935 8702

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:20 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, May 16, 2:20 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST WED MAY 16 2001

FCST CHALLENGE WL BE TRW CHCS THROUGH THE PD AS CD FNT SETTLES INTO
CWA OVRNGT AND MEANDERS BACK AND FORTH INTO FRI.

SATELLITE AND RADAR SHOW REMAINING MCS OVER STATE BEGINNING TO
WEAKEN. ILLINOIS AIR STILL QUITE UNSTABLE AHEAD OF CDFNT. CU
HAVE BEEN DVLPG ECNTRL IL AND ANOTHER BAND ACRS SRN IL...BOTH WHICH
SHOULD GROW TO SCT TSHRA AND PERHAPS MORE AS ETA SUGGESTS.

WITH FRONTAL BOUNDARY OVER SOME PART OF CWA INTO FRI AND SEVERAL
SHORT WAVES TO HELP FAVOR CONVECTION...NEXT FEW DAYS ARE BEST SHOT
IN AWHILE FOR PCPN OVER AREAS THAT HAVE BEEN DRY FOR SO LONG.
PROBLEM IS TIMING OF EACH PCPN WAVE. WILL BE VERY GENERIC AT THIS
POINT FOR TIMING BUT GO FOR HIGHER POPS THAN PREVIOUS FCSTS.

HAVE LEANED TO COOLER AVN TEMPS AS EXPECTING CLOUDIER PCPN PERIODS
THAN FWC SUGGESTS. ALSO HAVE LEANED HIGHER INTO POPS.

.IND...NONE.
TUCEK

In the hours before

Special weather statement, May 16, 12:23 PM EST, 4 hours 29 minutes before
INZ021-161810-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1223 PM EST WED MAY 16 2001

AT 1220 PM A STRONGER THUNDERSTORM WAS NORTHWEST OF CARROLL
COUNTY...JUST WEST OF MONTICELLO. THE STORM WAS MOVING TO THE
SOUTHEAST AT ABOUT 30 MPH AND WILL PASS ACROSS DELPHI BURROWS AND
ROCKFIELD BY 1235 PM. THE STORMS WILL THEN REACH THE BURLINGTON...
CULTER AND LEXINGTON AREAS AROUND 100 PM.

HEAVY RAINS ARE LIKELY WITH ALL STORMS. SMALL HAIL TO MARBLE SIZE AND
WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE. PEOPLE SHOULD STAY ALERT TO
LOCAL MEDIA OR NOAA WEATHER RADIO SHOULD A WARNING BE ISSUED.

PUMA
Special weather statement, May 16, 4:07 PM EST, 45 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-162145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
407 PM EST WED MAY 16 2001

...SEVERE THUNDERSTORM WATCH FOR EASTERN INDIANA CANCELLED...
...SEVERE THUNDERSTORM WATCH CONTINUES TIL 8 PM FOR MUCH OF
CENTRAL...SOUTHWEST AND SOUTHCENTRAL INDIANA...

AT 400 PM EST...SEVERE THUNDERSTORMS WERE PRODUCING HAIL AND
TORRENTIAL RAIN IN WEST CENTRAL INDIANA BETWEEN CATARACT
LAKE AND TURKEY RUN STATE PARK. LOCALIZED FLOODING IS LIKELY
WITH THIS STORM AS IT MOVES SLOWLY SOUTHEAST.

OTHER STORMS WERE DEVELOPING 20 MILES NORTHWEST OF MUNCIE AND MOVING
SOUTHEAST TOWARDS EATON. THESE STORMS WILL PRODUCE HEAVY RAIN.

TUCEK
Special weather statement, May 16, 4:19 PM EST, 33 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-162145-

SPECIAL WEATHER STATEMENT...CORRECTED FOR RACCOON LAKE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
419 PM EST WED MAY 16 2001

...SEVERE THUNDERSTORM WATCH 235 FOR EASTERN INDIANA CANCELLED...
...SEVERE THUNDERSTORM WATCH 236 CONTINUES TIL 8 PM FOR MUCH OF
CENTRAL...SOUTHWEST AND SOUTHCENTRAL INDIANA...

AT 400 PM EST...SEVERE THUNDERSTORMS WERE PRODUCING HAIL AND
TORRENTIAL RAIN IN WEST CENTRAL INDIANA BETWEEN RACCOON LAKE AND
TURKEY RUN STATE PARK. LOCALIZED FLOODING IS LIKELY WITH THIS STORM
AS IT MOVES SLOWLY SOUTHEAST.

OTHER STORMS WERE DEVELOPING 20 MILES NORTHWEST OF MUNCIE AND MOVING
SOUTHEAST TOWARDS EATON. THESE STORMS WILL PRODUCE HEAVY RAIN.

TUCEK
Local storm report, May 16, 4:41 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
441 PM EST WED MAY 16 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    BELLMORE                  IN   1 INCH HAIL
05/16/01   PARKE                          REPORTED BY BELLMORE
                                          FIRE CHIEF.
Special weather statement, May 16, 4:45 PM EST, 7 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-162215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
445 PM EST WED MAY 16 2001

...SEVERE THUNDERSTORM WATCH 235 FOR EASTERN INDIANA CANCELLED...
...SEVERE THUNDERSTORM WATCH 236 CONTINUES UNTIL 8 PM...

AT 440 PM EST...A SEVERE THUNDERSTORM WAS 20 MILES NORTHEAST OF
TERRE HAUTE NEAR MANSFIELD AND MOVING SOUTHEAST TOWARDS CARBON.
THIS STORM WAS PRODUCING ONE HALF TO THREE QUARTER INCH HAIL AND
TORRENTIAL RAIN.

OTHER STRONG STORMS WERE 10 MILES SOUTHWEST OF CRAWFORDSVILLE AROUND
SHADES STATE PARK. THESE STORMS WERE MOVING SOUTHEAST TOWARD
RUSSELLVILLE.

SHOWERS WERE ALSO WIDELY SCATTERED ACROSS CENTRNAL INDIANA NEAR
BLOOMINGTON...LEBANON AND MUNCIE.

TUCEK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:55 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke50 min
May 16, 3:49 PM ESTSevere Thunderstorm WarningINDParke26 min
May 16, 4:21 PM ESTSevere Thunderstorm WarningINDParke24 min
May 16, 5:26 PM ESTSevere Thunderstorm WarningINDClinton34 min
May 16, 5:27 PM ESTSevere Thunderstorm WarningINDClay33 min
May 16, 5:31 PM ESTSevere Thunderstorm WarningINDTippecanoe44 min
May 16, 5:40 PM ESTSevere Thunderstorm WarningINDParke35 min
May 16, 6:03 PM ESTSevere Thunderstorm WarningINDClay, Vigo42 min
May 16, 6:11 PM ESTSevere Thunderstorm WarningINDParke34 min
May 16, 6:13 PM ESTSevere Thunderstorm WarningINDTippecanoe32 min
May 16, 6:38 PM ESTSevere Thunderstorm WarningINDHoward52 min
May 16, 6:45 PM ESTSevere Thunderstorm WarningINDMontgomery, Tippecanoe45 min
May 16, 6:47 PM ESTSevere Thunderstorm WarningINDClay28 min
May 16, 6:53 PM ESTSevere Thunderstorm WarningINDParke, Vigo37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.